Tennessee, 2020

Hail and Damaging Winds in Tennessee, April 8 to 9, 2020

April 8 to 9, 2020 · NWS OHX · 30 events in 12 counties and zones

Scattered showers and thunderstorms affected parts of Middle Tennessee during the afternoon and evening hours on April 8. Numerous reports of wind damage and large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms affected parts of Middle Tennessee during the afternoon and evening hours on April 8. Numerous reports of wind damage and large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 8, 2:20 PM CST, 48 minutes earlier.

Area forecast discussion, Apr 8, 2:20 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
320 PM CDT Wed Apr 8 2020

.DISCUSSION...

The focus of the forecast remains on the threat of severe weather
overnight tonight. The main threats continue to be damaging winds
and large hail, however an isolated tornado is possible. The best
timing for severe storms will be from 10PM to 4AM with the
potential for a few strong to severe isolated storms this
afternoon and evening. Current airmass is certainly unstable
enough to support a few isolated strong to severe storms this
afternoon, so expect storms in west TN to continue to move east,
but remain south of I-40. Shear and helicity will increase later
tonight as low level winds pick up. Forcing ahead of tonight's
cold front will provide the lift needed to organize a line of
storms and tap into the ample CAPE values we have in place right
now. In addition to CAPE between 1500 and 3000 j/kg we also have
steep mid level lapse rates in place throughout the evening, which
is the reason for our higher than normal large hail threat. If
you're staying up and watching for the storms to move into our
area, keep an eye out for the development of a line of storms over
southern Missouri and eastern Arkansas. This line will race to
the east and south ahead of the cold front. Expect storms in the
northwest counties between 10PM and 12AM, then in Nashville and
the northern Plateau between 11PM and 2AM, and on the southern
Plateau between 1AM and 3AM. The line is expected to be oriented
from WSW to ENE and some bowing segments with damaging winds
possible anywhere along the line. Additional backing of the winds
at the surface could increase the tornado threat, but with the
current projected low level shear direction tornado threat remains
isolated. The flooding threat also remains low thanks to the
speed of the system.

The entire line should exit Middle Tennessee before sunrise
tomorrow morning. Winds will be out of the southwest tomorrow and
temperatures should feel substantially cooler. Expect lows in the
low 40s and upper 30s on Friday morning. Dewpoints look to be in
the 20s, so not expecting much in the way of frost that morning,
but calm winds, higher dewpoints and lows in the mid 30s Saturday
morning could allow for at least patchy frost for many areas.
Precip chances increase on Saturday night as a strong upper trough
brings showers and storms to the southeast U.S. Expect storms and
possibly around an inch of rain throughout the day on Sunday.
Temperatures will fall again on Monday in the wake of the
weekend's cold front.

&&

.AVIATION...
18Z TAF DISCUSSION.

MVFR cigs look to hold on for a few more hours before VFR cigs
return by late afternoon. Chances for showers and thunderstorms
will move in later this evening, and especially overnight. Severe
storms will be possible, with damaging winds and large hail from
around 04Z to 09Z across the area. After storms move out, MVFR
cigs will linger for a few hours before VFR cigs return by the end
of the TAF period. Southwest winds will pick up tonight to be
around 10 knots gusting up to 20 knots, and be out of the
northwest after storms move through around 10 knots gusting to 20
knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      55  64  38  57  38 /  70   0   0   0   0
Clarksville    50  62  36  57  37 /  70   0   0   0   0
Crossville     54  59  35  52  32 /  80  20   0   0   0
Columbia       55  65  39  58  36 /  70  10   0   0   0
Lawrenceburg   56  65  39  58  36 /  70  10   0   0   0
Waverly        52  63  37  58  38 /  80   0   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........Barnwell
Hazardous weather outlook, Apr 8, 4:03 AM CST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CDT Wed Apr 8 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-091015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

Severe thunderstorms are likely for all of Middle TN between 9 pm
and 3 am tonight. All modes of severe weather are possible, including
damaging winds of 60-75 mph, golf ball sized hail or larger, and
even an isolated tornado. Please remain weather aware tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

27

In the hours before

Special weather statement, Apr 8, 2:27 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
327 PM CDT Wed Apr 8 2020

TNZ056-058-093-082115-
Wayne TN-Lewis TN-Perry TN-
327 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEWIS...NORTHERN
WAYNE AND SOUTHERN PERRY COUNTIES UNTIL 415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reagan, or 9 miles southeast of Lexington, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Linden and Flatwoods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3547 8802 3548 8799 3551 8798 3553 8798
      3555 8800 3562 8804 3565 8802 3566 8802
      3568 8774 3566 8774 3563 8768 3542 8761
      3545 8804
TIME...MOT...LOC 2026Z 275DEG 16KT 3555 8828

FB
Special weather statement, Apr 8, 2:45 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
345 PM CDT Wed Apr 8 2020

TNZ056-058-093-094-082130-
Lawrence TN-Wayne TN-Lewis TN-Perry TN-
345 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEWIS...NORTHERN
WAYNE...NORTHERN LAWRENCE AND SOUTHWESTERN PERRY COUNTIES UNTIL 430
PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Linden, moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Waynesboro, Clifton, Ethridge, Flatwoods and Henryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3547 8802 3548 8799 3550 8798 3553 8798
      3555 8800 3543 8746 3534 8729 3518 8749
      3534 8801 3535 8801 3536 8802 3539 8802
      3539 8799 3541 8797 3543 8803 3545 8804
TIME...MOT...LOC 2044Z 283DEG 31KT 3547 8796

FB

The radar

The Nashville radar (KOHX), 157 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 7 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
April 8, 3:08 PM CST
Where
Wayne County, 1.65 mi NE of Clifton Hassell Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.398, -87.950

Trees and power lines were blown down on Jerter Road and Morrison Creek Road.

Hail, Wayne

When
April 8, 3:24 PM CST
Where
Wayne County, Waynesboro
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.320, -87.770

Thunderstorm Wind, Wayne

When
April 8, 3:24 PM CST
Where
Wayne County, Waynesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.320, -87.770

Some trees were blown down in Waynesboro. One tree fell onto a car on Fairlane Drive.

Hail, Davidson

When
April 8, 3:48 PM CST
Where
Davidson County, Hermitage
Measured
1 in hail
Reported by
Social Media
Coordinates
36.180, -86.620

Hail, Lawrence

When
April 8, 3:58 PM CST
Where
Lawrence County, 2.52 mi ENE of Lodi
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.243, -87.528

Golfball size hail was reported on Pondfield Road.

Hail, Wilson

When
April 8, 4:00 PM CST
Where
Wilson County, Mt Juliet
Measured
1 in hail
Reported by
Social Media
Coordinates
36.200, -86.520

Dime to Quarter size hail was reported in parts of Mount Juliet.

Thunderstorm Wind, Lawrence

When
April 8, 4:01 PM CST
Where
Lawrence County, 0.69 mi NNW of Crewstown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.189, -87.456

A tree fell on a power line and started a fire on Knob Creek Road.

Thunderstorm Wind, Lawrence

When
April 8, 4:14 PM CST
Where
Lawrence County, 8 mi S of Leoma
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.054, -87.350

A trained spotter reported a 50 to 60 mph wind gusts.

Thunderstorm Wind, Lawrence

When
April 8, 4:14 PM CST
Where
Lawrence County, 0.39 mi SE of Pea Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.216, -87.465

Trees were blown down on Spring Creek Road at Waterloo Road. One tree fell on a car.

Thunderstorm Wind, Lawrence

When
April 8, 4:25 PM CST
Where
Lawrence County, 0.7 mi NNW of Ramah
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.090, -87.334

Multiple trees were blown down on Rabbit Trail Road including one that fell onto the Union Hill Church.

Thunderstorm Wind, Lawrence

When
April 8, 4:30 PM CST
Where
Lawrence County, 2.95 mi WSW of Fallriver
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.107, -87.264

Numerous trees were blown down with roof damage to several homes in the 400 and 500 block of Revilo Road.

Hail, Smith

When
April 8, 5:06 PM CST
Where
Smith County, 1.29 mi N of Monoville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.319, -85.969

Quarter size hail was reported at the Highway 80 and Highway 85 junction.

Hail, Stewart

When
April 8, 7:54 PM CST
Where
Stewart County, Dover
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.480, -87.830

Quarter size hail and winds to 58 mph were reported in Dover.

Thunderstorm Wind, Montgomery

When
April 8, 7:59 PM CST
Where
Montgomery County, 3.55 mi E of Clarksville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.629, -87.357

Shingles were blown off the roof of a home on Tiny Town Road.

Thunderstorm Wind, Montgomery

When
April 8, 8:01 PM CST
Where
Montgomery County, 1.21 mi SE of Oakwood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.520, -87.563

Trees were blown down on Cooper Creek Road.

Thunderstorm Wind, Montgomery

When
April 8, 8:06 PM CST
Where
Montgomery County, 1.63 mi SE of St Bethlehem
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.561, -87.283

Trees were blown down on Rossview Road.

Thunderstorm Wind, Montgomery

When
April 8, 8:12 PM CST
Where
Montgomery County, Clarksville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.530, -87.350

A trained spotter estimated a wind gust of 65 mph.

Thunderstorm Wind, Robertson

When
April 8, 8:23 PM CST
Where
Robertson County, Barren Plain
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.600, -86.920

Trees were blown down in Barren Plains.

Thunderstorm Wind, Robertson

When
April 8, 8:24 PM CST
Where
Robertson County, 1.48 mi SSE of Barren Plain
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
36.579, -86.914

Trees were blown down on Highway 161 at Taylor Road.

Thunderstorm Wind, Robertson

When
April 8, 8:26 PM CST
Where
Robertson County, 0.85 mi S of Springfield Muni Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
36.518, -86.923

Trees were blown down on Kinneys Road at Airport Road.

Thunderstorm Wind, Cheatham

When
April 8, 8:40 PM CST
Where
Cheatham County, 1 mi SE of Ashland City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.271, -87.056

A tree fell onto three cars on Turner Street.

Thunderstorm Wind, Robertson

When
April 8, 8:42 PM CST
Where
Robertson County, 1.74 mi ESE of Baggettsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.469, -86.692

Trees were blown down on Union Road at Highway 76 in White House. Other trees were blown down across Robertson County.

Thunderstorm Wind, Sumner

When
April 8, 8:54 PM CST
Where
Sumner County, Hendersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.280, -86.620

Part of a tree snapped and fell on power lines knocking them out of a house.

Thunderstorm Wind, Sumner

When
April 8, 8:59 PM CST
Where
Sumner County, 0.97 mi S of Gallatin Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.366, -86.423

A power pole was snapped in half and a couple of trees were blown down on Coles Ferry Road at Drivers Lane.

Thunderstorm Wind, Sumner

When
April 8, 9:01 PM CST
Where
Sumner County, 1.44 mi S of Kansas
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.429, -86.384

Small limbs were blown down with half inch size hail on Desha Creek Road.

Thunderstorm Wind, Davidson

When
April 8, 9:08 PM CST
Where
Davidson County, 1.51 mi WSW of Woodbine
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.111, -86.745

A large limb was snapped near Thompson Lane at Nolensville Road.

Thunderstorm Wind, Wilson

When
April 8, 9:16 PM CST
Where
Wilson County, 1.82 mi SE of Leeville
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.181, -86.397

A NWS employee reported a 60 mph wind gust.

Hail, Dickson

When
April 8, 9:19 PM CST
Where
Dickson County, 3.78 mi WNW of Oak Grove
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.016, -87.545

Penny to nickel size hail was reported on East Humphreys County Line Road.

Thunderstorm Wind, Wilson

When
April 8, 9:21 PM CST
Where
Wilson County, 2.62 mi E of Lebanon Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.183, -86.273

A tree was blown down into the roadway at 1511 Cainsville Road.

Lightning, Maury

When
April 9, 12:15 AM CST
Where
Maury County, 0.02 mi NNW of Kleburne
Property damage
$10,000
Reported by
Social Media
Coordinates
35.750, -86.980

A reported positive lightning strike caused a barn fire near the corner of Beechcroft Road at Charles Lane in Spring Hill, and the barn was completely destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888578, 888579, 888581, 888595, 888583, 888585, 888586, 888588, 888622, 888594, 888591, 888597, 888598, 888602, 888603, 888604, 888605, 888606, 888608, 888607, 888609, 888611, 888612, 888613, 888617, 888615, 888620, 888618, 888619, 888621.